Hostname: page-component-8448b6f56d-cfpbc Total loading time: 0 Render date: 2024-04-18T03:54:57.673Z Has data issue: false hasContentIssue false

A database of genus-2 curves over the rational numbers

Published online by Cambridge University Press:  26 August 2016

Andrew R. Booker
School of Mathematics, University of Bristol, University Walk, BristolBS8 1TW, United Kingdom email
Jeroen Sijsling
Department of Mathematics, Dartmouth College, 6188 Kemeny Hall, Hanover, NH 03755, USA email
Andrew V. Sutherland
Department of Mathematics, Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, MA 02139, USA email
John Voight
Department of Mathematics, Dartmouth College, 6188 Kemeny Hall, Hanover, NH 03755, USA email
Dan Yasaki
Department of Mathematics and Statistics, University of North Carolina at Greensboro, 317 College Avenue, Greensboro, NC 27412, USA email


Core share and HTML view are not available for this content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.

We describe the construction of a database of genus-$2$ curves of small discriminant that includes geometric and arithmetic invariants of each curve, its Jacobian, and the associated $L$-function. This data has been incorporated into the $L$-Functions and Modular Forms Database (LMFDB).

Research Article
© The Author(s) 2016 


Baker, M. H., González-Jiménez, E., González, J. and Poonen, B., ‘Finiteness results for modular curves of genus at least 2’, Amer. J. Math. 127 (2005) 1325–1387.CrossRefGoogle Scholar
Birch, B. J. and Kuyk, W. (eds), Modular functions of one variable IV, Lecture Notes in Mathematics 476 (Springer, Berlin, 1975).Google Scholar
Booker, A. R., ‘Numerical tests of modularityJ. Ramanujan Math. Soc. 20 (2005) no. 4, 283–339.Google Scholar
Bosma, W., Cannon, J., Fieker, C. and Steel, A. (eds), Handbook of Magma functions, edition 2.16 (2010) 5017 pages.Google Scholar
Bosma, W., Cannon, J. and Playoust, C., ‘The Magma algebra system I: The user language’, J. Symbolic Comput. 24 (1997) 235–265.Google Scholar
Brumer, A. and Kramer, K., ‘The conductor of an abelian variety’, Compositio Math. 92 (1994) 227–248.Google Scholar
Brumer, A. and Kramer, K., ‘Paramodular abelian varieties of odd conductor’, Trans. Amer. Math. Soc. 366 (2014) 2463–2516.Google Scholar
Cardona, G., Nart, E. and Pujolas, J., ‘Curves of genus two over fields of even characteristic’, Math. Z. 250 (2005) 177–201.CrossRefGoogle Scholar
Cardona, G. and Quer, J., ‘Field of moduli and field of definition for curves of genus 2’, Computational aspects of algebraic curves, Lecture Notes Series on Computing 13 (World Scientific, Hackensack, NJ, 2005) 71–83.CrossRefGoogle Scholar
Cremona, J. E., Algorithms for modular elliptic curves, 2nd edn (Cambridge University Press, Cambridge, 1997).Google Scholar
Cremona, J. E., ‘The elliptic curve database for conductors to 130000’, Algorithmic number theory: 7th international symposium, ANTS-VII, Lecture Notes in Computer Science 4076 (eds F. Hess, S. Pauli and M. E. Pohst; Springer, Berlin, 2006) 11–29.Google Scholar
Dokchitser, T., ‘Computing special values of motivic L-functions’, Exp. Math. 13 (2004) 137–149.CrossRefGoogle Scholar
Dupont, R., ‘Moyenne arithmético-géométrique, suites de Borchardt et applications’, PhD Thesis, Laboratoire d’Informatique de l’École Polytechnique, 2006, available at Scholar
Farmer, D., Koutsoliotas, S. and Lemurell, S., ‘Varieties via their L-functions’, Preprint, 2015, arXiv:1502.00850v1.Google Scholar
Fité, F., Kedlaya, K. S., Rotger, V. and Sutherland, A. V., ‘Sato–Tate distributions and Galois endomorphism modules in genus 2’, Compositio Math. 148 (2012) 1390–1442.CrossRefGoogle Scholar
González, J., Guàrdia, J. and Rotger, V., ‘Abelian surfaces of GL$_2$-type as Jacobians of curves’, Acta Arith. 116 (2005) 263–287.Google Scholar
González, J. and Rotger, V., ‘Equations of Shimura curves of genus two’, Int. Math. Res. Not. IMRN 2004 (2004) no. 14, 661–674.Google Scholar
González-Jiménez, E. and González, J., ‘Modular curves of genus 2’, Math. Comp. 72 (2002) 397–418.Google Scholar
González-Jiménez, E., González, J. and Guàrdia, J., ‘Computations on modular Jacobian surfaces’, Algorithmic number theory: 5th international symposium, ANTS-V, Lecture Notes in Computer Science 2369 (eds C. Fieker and D. R. Kohel; Springer, Berlin, 2002) 189–197.Google Scholar
Harvey, D. and Sutherland, A. V., ‘Computing Hasse-Witt matrices of hyperelliptic curves in average polynomial time’, Algorithmic number theory (ANTS XI), LMS J. Comput. Math. 17 (2014) 257–273.Google Scholar
Harvey, D. and Sutherland, A. V., ‘Computing Hasse-Witt matrices of hyperelliptic curves in average polynomial time II’, Frobenius distributions: Lang–Trotter and Sato–Tate conjectures, Contemporary Mathematics 663 (eds D. Kohel and I. E. Shparlinski; American Mathematical Society, Providence, RI, 2016), 127–148, to appear.Google Scholar
Holt, D., ‘The meataxe as a tool in computational group theory’, The atlas of finite groups: ten years on (Birmingham, 1995), London Mathematical Society Lecture Note Series 249 (Cambridge University Press, Cambridge, 1998) 74–81.Google Scholar
Igusa, J.-I., ‘Arithmetic variety of moduli for genus two’, Ann. of Math. (2) 72 (1960) 612–649.Google Scholar
Johansson, F., ‘Arb: a C library for ball arithmetic’, ACM Commun. Comput. Algebra 47 (2013) no. 4, 166–169.Google Scholar
Kedlaya, K. S. and Sutherland, A. V., ‘Computing L-series of hyperelliptic curves’, Algorithmic number theory: 8th international symposium, ANTS-VIII, Lecture Notes in Computer Science 5011 (eds A. J. van der Poorten and A. Stein; Springer, Berlin, 2008) 312–326.Google Scholar
Lenstra, A. K., Lenstra, H. W. Jr. and Lovász, L., ‘Factoring polynomials with rational coefficients’, Math. Ann. 261 (1982) 513–534.CrossRefGoogle Scholar
Liu, Q., ‘Conducteur et discriminant minimal de courbes de genre 2’, Compositio Math. 94 (1994) 51–79.Google Scholar
Liu, Q., ‘Modèles minimaux des courbes de genre deux’, J. reine angew. Math. 453 (1994) 137–164.Google Scholar
Liu, Q., ‘Modèles entiers des courbes hyperelliptiques sur un corps valuation discrète’, Trans. Amer. Math. Society 348 (1996) 4577–4610.Google Scholar
Lockhart, P., ‘On the discriminant of a hyperelliptic curve’, Trans. Amer. Math. Soc. 342 (1994) 729–752.Google Scholar
Merriman, J. R. and Smart, N. P., ‘Curves of genus 2 with good reduction away from 2 with a rational Weierstrass point’, Math. Proc. Cambridge Philos. Soc. 114 (1993) 203–214.Google Scholar
Mestre, J.-F., ‘Construction de courbes de genre 2 à partir de leurs modules’, Effective methods in algebraic geometry, Progress in Mathematics 94 (Birkhäuser, Boston, MA, 1991) 313–334.Google Scholar
The PARI-Group, PARI/GP version 2.7.0 Bordeaux, 2014, available at Scholar
Poonen, B., ‘Computational aspects of curves of genus at least 2’, Algorithmic number theory (ANTS II), Lecture Notes in Computer Science 1122 (ed. H. Cohen; Springer, Berlin, 1996) 283–306.CrossRefGoogle Scholar
Smart, N. P., ‘S-unit equations, binary forms, and curves of genus 2’, Proc. Lond. Math. Soc. (3) 75 (1997) 271–307.Google Scholar
Soundararajan, K., ‘Strong multiplicity one for the Selberg class’, Canad. Math. Bull. 47 (2004) 468–474.CrossRefGoogle Scholar
Sutherland, A. V., smalljac, version 4.1.3, available at∼drew.Google Scholar
Stein, W. and Watkins, M., ‘A database of elliptic curves—first report’, Algorithmic number theory: 5th international symposium, ANTS-V, Lecture Notes in Computer Science 2369 (eds C. Fieker and D. R. Kohel; Springer, Berlin, 2002) 267–275.Google Scholar
van Wamelen, P. B., ‘Computing with the analytic Jacobian of a genus 2 curve’, Discovering mathematics with Magma, Algorithms and Computation in Mathematics 19 (Springer, Berlin, 2006) 117–135.CrossRefGoogle Scholar